Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 188, NWS Kansas City, MO

July 23, 2023Chariton County, Linn County, Livingston County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 23, 2023, 4:30 PM CDT for Chariton County, Linn County, Livingston County, Missouri. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2023, 4:30 PM CDT (21:30 UTC)
Expired
Jul 23, 2023, 5:00 PM CDT
In force
30 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chariton County, MO, Linn County, MO, Livingston County, MO

The radar

The Pleasant Hill radar (KEAX), 136 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.5 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2023-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 472 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2023-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
472 J/kg
Mixed-layer CIN
-234 J/kg
Mixed-layer LCL
1905 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:15 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 23, 2:15 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
215 PM CDT Sun Jul 23 2023

.Discussion...
Issued at 215 PM CDT SUN JUL 23 2023

Key Messages:

- Hot and humid conditions likely this week.

- Showers and storms possible this afternoon and again Monday into
Tuesday.

A very strong upper-level ridge was centered near the Four-Corners
area this afternoon with upper-level troughing noted over eastern
North America. This puts our forecast area in a pronounced
northwest flow regime. Over the next couple of days, the upper
pattern will change little as the upper ridge slowly moves east.
This slow progression will have several effects on our weather.
First, we'll remain in northwest flow. That will allow for one or
more convective systems to affect the area with either showers and
storms or the cloud debris from them. Both of these would inhibit
temperatures from reaching their potential. Which ties into the
second effect, as that high shifts east, we'll have the potential to
see hotter temperatures.

This afternoon, a weak boundary will push southward through the area
and that may provide enough forcing to lead to some isolated showers
and storms. This looks most likely over our eastern and southern
zones and have added some pops in east and continued pops in our
south. The impact with these storms will be from gusty winds given
high values of downdraft CAPE. Tonight into tomorrow, models show
a low-level jet focusing over the mid-Missouri River valley. This
leads to a corridor of strong, moist insentropic ascent that
shows up well in the 310K to 315K surfaces. Given this, it's
possible we'll see an area of showers and storms developing in the
vicinity of eastern NE/ western IA that then tracks to the
southeast within the northwesterly flow regime. Have gone ahead
and expanded pops and increased cloud cover to account for this
potential. This will also lead to temperatures, especially over
north central to northeastern MO, being relatively cooler. It also
adds considerable uncertainty to the temperature forecast as
eastern KS and western MO are on the edge of potential convection
and cloud cover. If precipitation is bit further west,
temperatures will be cooler. Further east, hotter temperatures
become more likely. With this uncertainty, we'll continue to
message hot temperatures but at this point, at least for Monday
and possibly Tuesday, just don't have the confidence to issue a
heat advisory.

By midweek and into the later portion of the week, the upper ridge
will have expanded across much of the southwestern two-thirds of the
US. The center of the ridge will remain to our southwest, sparing us
the absolutely brutal heat, but this will very likely lead to highs
near 100 or several degrees above 100 by late week. As with early in
the week, there is uncertainty regarding potential convection or its
debris moving into the forecast area. It seems unlikely we'll see
much in the way precipitation later in the week as we'll likely be
capped off by 14C to 16C 700mb temperatures. We'll also see greater
thickness values as the thermal ridge expands across KS and into MO.
Heat related products look more likely later in the week with hotter
temperatures, but at the same time, dewpoints begin to decrease
keeping the extreme heat at bay.

&&

.Aviation...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1224 PM CDT SUN JUL 23 2023

VFR conditions are expected through the forecast with only high
level clouds moving through. Winds will generally be light and
less than 10 kts through the forecast. But a wind shift will bring
winds to the north this evening with winds then becoming variable
overnight. Winds begin to prevail from the southwest again late
tomorrow morning.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...CDB
Aviation...CDB
Hazardous weather outlook, Jul 23, 5:46 AM CDT, 10 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
546 AM CDT Sun Jul 23 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-241100-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
546 AM CDT Sun Jul 23 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 There is a marginal risk for strong to severe thunderstorms this
 afternoon and evening for areas south of Interstate 70.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Monday through Saturday

 Dangerous heat arrives Monday and continues through the week with
afternoon high temperatures in the upper 90s and heat indices above
100 degrees. Overnight lows are forecast to only drop to around 80
degrees.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jul 23, 3:25 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
325 PM CDT Sun Jul 23 2023

MOZ024-025-032-033-232115-
Macon MO-Chariton MO-Randolph MO-Linn MO-
325 PM CDT Sun Jul 23 2023

...A strong thunderstorm will impact portions of Randolph, northern
Chariton, southern Linn and southern Macon Counties through 415 PM
CDT...

At 324 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 8 miles southwest of Callao, or 10 miles east of
Marceline, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Moberly, Macon, Brookfield, Marceline, Salisbury, Huntsville, Bevier,
Bucklin, Laclede, Clark, Callao, Cairo, New Cambria, Renick, Mendon,
Jacksonville, Clifton Hill, Sumner, Rothville and Excello.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3925 9232 3925 9234 3960 9327 3963 9326
      3964 9327 3969 9328 3970 9327 3970 9328
      3987 9329 3982 9229
TIME...MOT...LOC 2024Z 313DEG 16KT 3970 9276

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Leighton
Special weather statement, Jul 23, 4:14 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
414 PM CDT Sun Jul 23 2023

MOZ023>025-031>033-040-232200-
Carroll MO-Macon MO-Chariton MO-Livingston MO-Randolph MO-Linn MO-
Howard MO-
414 PM CDT Sun Jul 23 2023

...A strong thunderstorm will impact portions of Randolph, Chariton,
southern Linn, north central Carroll, northeastern Howard, southern
Macon and southeastern Livingston Counties through 500 PM CDT...

At 414 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Laclede, or 10 miles southwest of Brookfield, moving
southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Moberly, Brookfield, Marceline, Salisbury, Huntsville, Higbee,
Keytesville, Meadville, Hale, Laclede, Clark, Cairo, Wheeling,
Renick, Mendon, Jacksonville, Clifton Hill, Sumner, Rothville and
Triplett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3925 9232 3925 9243 3923 9244 3923 9245
      3955 9338 3984 9340 3961 9230
TIME...MOT...LOC 2114Z 310DEG 21KT 3968 9323

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

HB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:25 PM CDTSpecial Weather StatementEAXChariton, Macon, Randolph50 min
Jul 23, 4:14 PM CDTSpecial Weather StatementEAXChariton, Randolph46 min
Jul 23, 5:00 PM CDTSpecial Weather StatementEAXChariton, Randolph45 min
Jul 23, 5:06 PM CDTFlash Flood WarningEAXChariton, Linn, Livingston3 hr
Jul 23, 5:42 PM CDTSpecial Weather StatementEAXChariton48 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.